Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jun 9, 2021, 3:38 PM EDT for Lexington County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2021, 3:38 PM EDT (19:38 UTC)
- Expired
- Jun 9, 2021, 4:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
County Lexington County, SC
The radar
The Columbia radar (KCAE), 15 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
453
WWUS82 KCAE 091938
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
338 PM EDT Wed Jun 9 2021
SCZ027-028-092015-
Lexington SC-Richland SC-
338 PM EDT Wed Jun 9 2021
...Strong Thunderstorms Will Impact Portions of central Lexington and
central Richland Counties Until 415 PM EDT....
At 337 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles west of Red Bank, moving northeast at 25
mph.
HAZARD...gusty winds 40 to 50 mph, up to penny sized hail and
excessive cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Batesburg-Leesville, Springdale, St. Andrews, Highway 6 at Lake
Murray Dam, Red Bank, Oak Grove, South Congaree, Pine Ridge, Columbia
International University, Harbison State Forest, Riverbanks Zoo, SC
State Farmer's Market, Columbia Metro Airport and SC State Fair
Grounds.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 39 and 70.
Interstate 26 between mile markers 100 and 117.
Interstate 77 between mile markers 0 and 11.
LAT...LON 3378 8144 3391 8152 3419 8109 3395 8091
TIME...MOT...LOC 1937Z 242DEG 21KT 3389 8137
$$
gplWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 9, 2:08 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 9, 2:08 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Columbia SC 208 PM EDT Wed Jun 9 2021 .SYNOPSIS...Expect scattered mainly afternoon and evening showers and thunderstorms through Thursday. An upper trough and surface boundary will gradually shift through the region Friday and Saturday, leading to increased chances of showers and thunderstorms. Some drier air will enter the region Sunday through mid next week, reducing thunderstorm coverage. && .NEAR TERM /THROUGH TONIGHT/... Upper level ridging will over the southeastern states this afternoon will weaken overnight as an upper trough over the Upper Midwest moves into the Ohio Valley. PWATs values will remain around 1.9 inches with weak mid level lapse rates and limited divergence aloft. Bermuda high pressure ridging into the southeastern states will continue a moist southerly flow. CAMs indicate scattered showers and thunderstorms in progress could linger overnight as weak short wave energy moves into the northern Midlands as the upper ridge weaken. The potential for localized heavy rain is low due to the slightly drier air limiting any potential for localized flooding. High temperatures this afternoon will be in the upper 80s to low 90s. Overnight lows will be in the upper 60s and lower 70s under partly to mostly cloudy skies. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Upper ridge to remain centered to our SW over the E GOMEX Thursday, with some slight upper heights falls for our forecast area (FA), as an upper low over the Midwest slowly tracks into the Mid Atlantic. Some upper impulses ahead of it to track east, mainly just to our north, across the S Apps/NC/VA. Surface front to back door down the eastern seaboard through VA into NC, remaining to our north into Friday. Combination of upper energy, surface convergence near the front, orographic lift, and highest atmospheric moisture will lead to best convective coverage and rainfall amounts remaining just to our N and NE. WPC has those areas outlooked in excessive rainfall outlook. Sufficient moisture and instability over our FA expected to lead to scattered diurnal convection. Southern stream upper trough to shift into our FA late Friday/Friday night, with surface boundary shifting south into our northern FA, along with increased moisture, leading to increased POPs and mainly north. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Weak southern stream upper troughiness, and surface boundary, and high moisture values, to move through Saturday, with continued good chance POPs. Some question as to when the upper trough and best moisture will shift east of our region. NAEFS and GEFS indicate the upper trough to shift to our east by Sunday with surface boundary weakening or shifting to our south and east, with some drier air entering the FA, especially north and central. Guidance in generally good agreement with northern stream upper trough digging into the E CONUS early to mid next week, with anomolously low upper heights across the eastern seaboard. This will lead to a drier NW flow aloft for our region, with drier air shifting into the region from the north through the period. Some guidance indicating a surface boundary passing through Tue/Wed time frame. Model blend provides mainly slight chance to low chance POPs through the period. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Mainly VFR conditions expected outside of scattered convection. Models indicate predominately VFR this afternoon outside of scattered showers/tstms. Have included VCSH at CAE/CUB given proximity of convection. Scattered convection could affect other TAF sites, but confidence is lower given coverage. Convection will begin to diminish with sunset. SREF show the best chance for restrictions north of the TAF sites late tonight. Given similar conditions tonight as with the past night, will not include restrictions overnight. Could also see stratocumulus with bases around 2kft agl develop around mid-morning Thursday. Winds will be southwest 10 kts or less outside of convection, becoming light overnight. EXTENDED AVIATION OUTLOOK...Mainly diurnal showers and thunderstorms with associated restrictions each day along with late night/early morning stratus/fog. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 9, 4:36 AM EDT, 11 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 436 AM EDT Wed Jun 9 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-100845- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 436 AM EDT Wed Jun 9 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 9, 3:38 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
338 PM EDT Wed Jun 9 2021
SCZ027-028-092015-
Lexington SC-Richland SC-
338 PM EDT Wed Jun 9 2021
...Strong Thunderstorms Will Impact Portions of central Lexington and
central Richland Counties Until 415 PM EDT....
At 337 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles west of Red Bank, moving northeast at 25
mph.
HAZARD...gusty winds 40 to 50 mph, up to penny sized hail and
excessive cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Batesburg-Leesville, Springdale, St. Andrews, Highway 6 at Lake
Murray Dam, Red Bank, Oak Grove, South Congaree, Pine Ridge, Columbia
International University, Harbison State Forest, Riverbanks Zoo, SC
State Farmer's Market, Columbia Metro Airport and SC State Fair
Grounds.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 39 and 70.
Interstate 26 between mile markers 100 and 117.
Interstate 77 between mile markers 0 and 11.
LAT...LON 3378 8144 3391 8152 3419 8109 3395 8091
TIME...MOT...LOC 1937Z 242DEG 21KT 3389 8137
gplThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 5:04 PM EDT | Special Weather Statement | CAE | Kershaw | 26 min |
| Jun 9, 5:18 PM EDT | Special Weather Statement | CAE | Calhoun | 27 min |
| Jun 9, 6:06 PM EDT | Special Weather Statement | CAE | Clarendon | 24 min |
| Jun 9, 6:40 PM EDT | Special Weather Statement | CAE | Clarendon | 35 min |
| Jun 9, 6:47 PM EDT | Special Weather Statement | CAE | Calhoun | 28 min |
| Jun 9, 6:55 PM EDT | Special Weather Statement | CAE | Calhoun | 35 min |
| Jun 9, 7:34 PM EDT | Special Weather Statement | CAE | Orangeburg | 26 min |
| Jun 9, 7:47 PM EDT | Areal Flood Advisory | CAE | Calhoun, Orangeburg | 58 min |
| Jun 9, 7:54 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 36 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.